Illinois, 2023

Excessive Heat and Heat in Illinois, July 27 to 29, 2023

July 27 to 29, 2023 · NWS PAH · 38 events in 19 counties and zones

A heat wave brought three consecutive days of heat indices near or above 105 degrees. Excessive heat occurred on the afternoons of the 27th and 28th, when heat indices peaked around 110 degrees.

Where it happened

Every event with a place to put it; 38 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A heat wave brought three consecutive days of heat indices near or above 105 degrees. Excessive heat occurred on the afternoons of the 27th and 28th, when heat indices peaked around 110 degrees. Peak heat indices ranged from 103 to 109 degrees on the 29th. The heat and humidity occurred in a southwest wind flow ahead of a cold front that progressed southeast from the Plains over the three-day period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 27, 5:27 AM CST, 5 hours 33 minutes earlier.

Area forecast discussion, Jul 27, 5:27 AM CST, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
627 AM CDT Thu Jul 27 2023

...AVIATION UPDATE...

.SHORT TERM...(Today through Saturday night)
Issued at 321 AM CDT Thu Jul 27 2023

Main story through the short term will be the hot and humid airmass
that builds across the region. Unlike yesterday, we should see
plenty of sunshine across the area today. This will allow
temperatures to surge into the mid to upper 90s as the upper level
ridge builds further northeastward. Dewpoints have overperformed the
last couple of days, so see no reason that won't continue. Leaned
toward the higher NAM for those which has mid to upper 70s. This
results in heat index readings exceeding 105 areawide, and likely
pushing 110 from Perryville MO across much of southern IL and
possibly into southwest IN.

Added in a slight PoP for southwest Indiana for late this afternoon
and evening. A weak ripple in the 700mb flow may be enough to ignite
a few thunderstorms here. Although best chance appears to be further
northeast of our region. The NAM3km and NSSL are the main two CAMs
showing this potential. This is where the highest instability will
be today, with SBCAPE of at least 3000-4000 J/kg. Very little shear
to work with though.

The ridge strengthens further over the region on Friday. 850mb
temperatures peak around 23-25C, which is generally 1-2C higher than
today. Thus, the hottest temperatures of the short term very well
may occur Friday when we max out in the upper 90s to around 100.
Somewhat lower dewpoints are expected to mix down (only lower 70s),
so if realized it may help keep the heat index a few degrees lower
compared to today. Still looks like widespread 104-110 though.

After collaboration with neighbors, have decided to upgrade northern
portions of the region to an Excessive Heat Warning through Friday.
This area will likely reach or exceed 110 heat index today and may
be pushing near that again tomorrow. May have a few readings near
115 today given the higher dewpoints.

A frontal boundary sags south towards the region on Saturday as the
upper ridge edges back westward and troughing develops across the
Great Lakes. This should allow some convection to develop across at
least the northern half of the area by afternoon and evening. SPC
has this area in a marginal risk. This seems reasonable given deep
layer shear increases to 25-30 kts. It still looks quite hot during
the day with temperatures only a touch lower than Friday. Dewpoints
may actually pool south of the boundary, so our current forecast may
be underdone with regards to heat index values. At this time, we
aren't making any changes to the ongoing Heat Advisory for Saturday.
It may eventually need to be extended southeast across the rest of
the region though.

.LONG TERM...(Sunday through Wednesday)
Issued at 321 AM CDT Thu Jul 27 2023

Northwest flow aloft will reside across our area Sunday through
Tuesday. This will allow a return to seasonable temperatures with
highs primarily in the upper 80s/lower 90s Sunday and Monday. 850mb
temperatures may increase some on Tuesday as the ridge tries to
build back east, thus mid 90s may be realized again across our west.
Decided to add in a slight PoP Monday and Tuesday to account for
weak disturbances moving through. Timing these is next to impossible
this far out, but there is a decent possibility that some portion of
the region will end up getting wet at some point. Models are
struggling to determine how far east the ridge will build before
getting squashed south at some point mid to late next week. For now
the NBM has temperatures back in the mid 90s and heat index values
over 100 again by Wednesday.

&&

.AVIATION...
Issued at 619 AM CDT Thu Jul 27 2023

VFR conditions through the period. SW winds will be sustained
around 10-12 kts today with gusts up to 16-20 kts. Aside from FEW-
SCT cu development, particularly east of the Mississippi River,
and a few mid clouds, skies will be primarily clear. Vew low
chance of an isolated shower or storm near KEVV/KOWB late
afternoon or evening.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Excessive Heat Warning until 8 PM CDT Friday for ILZ075>078-
     080>087.

     Heat Advisory from 8 PM Friday to 7 PM CDT Saturday for
     ILZ075>078-080>087.

     Heat Advisory until 7 PM CDT Saturday for ILZ088>094.

MO...Excessive Heat Warning until 8 PM CDT Friday for MOZ076.

     Heat Advisory from 8 PM Friday to 7 PM CDT Saturday for MOZ076.

     Heat Advisory until 7 PM CDT Saturday for MOZ086-087-100-107>112-
     114.

IN...Excessive Heat Warning until 8 PM CDT /9 PM EDT/ Friday for
     INZ081-082-085>087.

     Heat Advisory from 8 PM CDT /9 PM EDT/ Friday to 7 PM CDT /8 PM
     EDT/ Saturday for INZ081-082-085>087.

     Heat Advisory until 8 PM CDT Friday for INZ088.SCT

KY...Heat Advisory until 7 PM CDT Saturday for KYZ004-005-007-010-014.

     Heat Advisory until 8 PM CDT Friday for KYZ001>003-006-008-009-
     011>013-015>022.

&&

UPDATE...SP
SHORT TERM...SP
LONG TERM...SP
AVIATION...SP
Hazardous weather outlook, Jul 27, 3:28 AM CST, 7 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
428 AM CDT Thu Jul 27 2023

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-280930-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
428 AM CDT Thu Jul 27 2023 /528 AM EDT Thu Jul 27 2023/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

An Excessive Heat Warning is in effect for portions of southeast
Missouri, southern Illinois, and southwest Indiana through Friday.
A Heat Advisory is in effect for the rest of the region. Refer to
the products for details.

An isolated thunderstorm is possible across southwest Indiana late
this afternoon and evening.

An Air Quality Alert is in effect until midnight tonight for
Southwest Indiana due to ozone levels.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An Excessive Heat Warning is in effect for portions of southeast
Missouri, southern Illinois, and southwest Indiana through Friday.
A Heat Advisory is in effect for the rest of the region.
Thereafter, a Heat Advisory is in effect for portions of the
region through Saturday. Refer to the products for details.

A few thunderstorms are possible Saturday and again on Monday and
Tuesday. Some of these thunderstorms may be strong to severe on
Saturday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 excessive heat, 19 heat. Local standard time, as filed.

Excessive Heat, Alexander

When
July 27, 11:00 AM CST to July 28, 6:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Excessive Heat, Edwards

When
July 27, 11:00 AM CST to July 28, 6:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Excessive Heat, Franklin

When
July 27, 11:00 AM CST to July 28, 6:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Excessive Heat, Gallatin

When
July 27, 11:00 AM CST to July 28, 6:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Excessive Heat, Hamilton

When
July 27, 11:00 AM CST to July 28, 6:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Excessive Heat, Hardin

When
July 27, 11:00 AM CST to July 28, 6:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Excessive Heat, Jackson

When
July 27, 11:00 AM CST to July 28, 6:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Excessive Heat, Jefferson

When
July 27, 11:00 AM CST to July 28, 6:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Excessive Heat, Johnson

When
July 27, 11:00 AM CST to July 28, 6:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Excessive Heat, Massac

When
July 27, 11:00 AM CST to July 28, 6:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Excessive Heat, Perry

When
July 27, 11:00 AM CST to July 28, 6:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Excessive Heat, Pope

When
July 27, 11:00 AM CST to July 28, 6:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Excessive Heat, Pulaski

When
July 27, 11:00 AM CST to July 28, 6:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Excessive Heat, Saline

When
July 27, 11:00 AM CST to July 28, 6:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Excessive Heat, Union

When
July 27, 11:00 AM CST to July 28, 6:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Excessive Heat, Wabash

When
July 27, 11:00 AM CST to July 28, 6:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Excessive Heat, Wayne

When
July 27, 11:00 AM CST to July 28, 6:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Excessive Heat, White

When
July 27, 11:00 AM CST to July 28, 6:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Excessive Heat, Williamson

When
July 27, 11:00 AM CST to July 28, 6:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Heat, Alexander

When
July 29, 11:00 AM CST to 5:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Edwards

When
July 29, 11:00 AM CST to 5:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 29, 11:00 AM CST to 5:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Gallatin

When
July 29, 11:00 AM CST to 5:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Hamilton

When
July 29, 11:00 AM CST to 5:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, Hardin

When
July 29, 11:00 AM CST to 5:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Jackson

When
July 29, 11:00 AM CST to 5:00 PM CST
Where
Jackson forecast zone
Reported by
AWOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Jefferson

When
July 29, 11:00 AM CST to 5:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Johnson

When
July 29, 11:00 AM CST to 5:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Massac

When
July 29, 11:00 AM CST to 5:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Perry

When
July 29, 11:00 AM CST to 5:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Pope

When
July 29, 11:00 AM CST to 5:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Pulaski

When
July 29, 11:00 AM CST to 5:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Heat, Saline

When
July 29, 11:00 AM CST to 5:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Union

When
July 29, 11:00 AM CST to 5:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Wabash

When
July 29, 11:00 AM CST to 5:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Heat, Wayne

When
July 29, 11:00 AM CST to 5:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, White

When
July 29, 11:00 AM CST to 5:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Williamson

When
July 29, 11:00 AM CST to 5:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1111192, 1111193, 1111194, 1111195, 1111196, 1111197, 1111198, 1111199, 1111200, 1111201, 1111202, 1111203, 1111204, 1111205, 1111206, 1111207, 1111209, 1111210, 1111211, 1111305, 1111306, 1111307, 1111308, 1111309, 1111310, 1111311, 1111312, 1111313, 1111314, 1111315, 1111316, 1111317, 1111318, 1111319, 1111320, 1111321, 1111322, 1111323.